Recent evidence shows that some of the newer molecularly targeted therapies can cause diarrhea, which can lead to dose reductions and alterations.
Lowell B. Anthony, MD
It is well known that chemotherapy-induced diarrhea can increase morbidity and mortality and have a negative influence on treatment outcomes and quality of life. Further, it can lead to dose reductions and alterations in the therapeutic regimen. Much less is known about molecularly targeted agents and diarrhea, but recent evidence shows that some of these newer therapies can cause diarrhea.
“Tyrosine kinase inhibitor [TKI]-induced diarrhea is common, but mainly grades 1 and 2. The mechanism is unknown and dose titration may be necessary. We will never see a clinical trial to study treatment of TKI-induced diarrhea, and will probably be guided by clinical opinion,” said Lowell B. Anthony, MD, professor of Medicine at the University of Kentucky Markey Cancer Center in Lexington.
Speaking at the 2012 MASCC/ISOO International Symposium on Supportive Care in Cancer, Anthony said that if grade 1 or 2 diarrhea is not controlled, it can quickly spiral into grades 3 or 4, requiring hospitalization and could even lead to death.
The risk of diarrhea in colorectal cancer patients treated with 5-fluorouacil is well established, regardless of the route of administration. “When irinotecan was introduced to treat colorectal cancer, I thought this drug would never make it to market because our patients had chemotherapy-induced diarrhea in the hospital every day, and the drug had a negative impact on quality of life as well as cost of care. Supportive care made it possible to use irinotecan in clinical practice,” Anthony said.
Chemotherapy-induced diarrhea has been seen with paclitaxel, high-dose epirubicin, and other standard chemotherapies. However, molecularly targeted therapies can also cause diarrhea. The addition of bevacizumab to standard chemotherapy adds about 7% of grade 3 diarrhea, Anthony noted. Diarrhea is a common toxicity in patients with lung cancer treated with EGFR inhibitors. Also, diarrhea is seen with the multitargeted TKIs, sunitinib and sorafenib.
“With targeted therapies, we still see diarrhea, but it is nowhere near the amount of diarrhea that we had with irinotecan. The good news is that [with targeted therapy], the rate of serious grade 3 and 4 diarrhea is under 10%, but there is still grade 1 and grade 2 diarrhea. In general, treatment delays are not necessary, and we don’t stop treatment,” Anthony noted.
The rates of diarrhea reported in clinical trials associated the use of targeted therapies are listed in the table.
Rate of Diarrhea
48% to 64%
Grade 1 to 4
Grade 1 to 4
Grade 1 to 4
“When we use small molecule inhibitors for cancer therapy, we deal with diarrhea in context of other problems caused by these drugs,” Anthony noted. For example, bortezomib also causes peripheral neuropathy; dasatinib and lapatinib also cause QTc prolongation; sorafenib and sunitinib cause hypertension and heart failure syndrome.
In clinical practice, diarrhea (especially severe diarrhea) leads to increased resource utilization to manage sequelae such as fatigue and malaise, abdominal cramping, incontinence, increased anxiety, perineal pain, malnutrition, weight loss, and immobility.
A differential diagnosis is important in a patient who presents with diarrhea. Chemotherapy-induced diarrhea is secretory and continues after patients stop eating. Etiology could include an infection on top of toxic injury, increased motility, or hyperthyroidism, Anthony said.
When assessing patients, risk factors for chemotherapy-induced diarrhea include prior chemotherapy, prior pelvic irradiation, performance status, presence of chemotherapy-induced diarrhea on prior cycle, increased age, and female gender.
Typically, loperamide, opium derivatives, and octoreotide are used to treat chemotherapy-induced diarrhea and should be used according to existing guidelines.
Grades 1-2 uncomplicated diarrhea should be treated with adequate fluids, dietary intervention with bananas, rice, applesauce, and toast (BRAT diet). Patients with grades 3-4 diarrhea may require hospitalization, antibiotics, octoreotide, and intravenous fluids.
For TKI-induced grades 1 and 2 diarrhea, dosing adjustments are typically not needed. For grades 3 or 4 diarrhea, targeted therapy should be stopped and IV fluids instituted, Anthony advised.
Evidence suggests that probiotics containing Lactobacillus spp. and aluminum silicates can prevent or reduce chemotherapy-induced diarrhea. Glucagon-like peptide 2 (CLP-2) agents are in the pipeline and currently being studied in Europe.
In his concluding remarks, Anthony emphasized the important role the supportive care community can play in preventing the spiral of diarrhea.